Jump to content

Photo

Hard lumps in injection sites (Lantus)

- - - - -

  • Please log in to reply
11 replies to this topic

#1
SilverBoy

SilverBoy

    Junior Member

  • Members
  • Pip
  • 9 posts
I have been experiencing hard lumps at the locations where I inject my insulin (always around the left and right of my abdomen) and I wanted to understand out what causes this.

This seems to happen a lot now but it never used to.

#2
aiah23

aiah23

    Senior Member

  • 500 plus
  • 1,748 posts

I have been experiencing hard lumps at the locations where I inject my insulin (always around the left and right of my abdomen) and I wanted to understand out what causes this.

This seems to happen a lot now but it never used to.


Sounds like you're hitting scar tissue pockets. You will need to rotate your sites a bit more and maybe perhaps try some different areas altogether. There's a member on here who does basal shots in the thigh and bolus shots in the abdomen.

Fawn
Novolog and Levemir, MDI
Sleep deprived first time mommy working full time! :eek:
A1C: 6.7 as of 04/28/12

#3
kayjay94

kayjay94

    Junior Member

  • Members
  • Pip
  • 7 posts
I used to inject Lantus in the upper butt, and I had a similar problem with hard lumps coming up whenever I injected. Apparently it happens when you use the same site for too long- like Fawn said, you must be hitting scar tissue.
I switched to injecting in the abdomen, and haven't had a problem since, so I'd say that's probably the way to go.

#4
Gladtobehere

Gladtobehere

    Senior Member

  • 500 plus
  • 1,113 posts
  • I am a:Type 1
I was told (by the nurse) that the lumps can be due to an insertion set that is being jossled/loose/wiggly. Try using tegaderm or something similar to ensure you have a secure insertion site.

#5
Subby

Subby

    Senior Member

  • 500 plus
  • 10,158 posts

I have been experiencing hard lumps at the locations where I inject my insulin (always around the left and right of my abdomen) and I wanted to understand out what causes this.

This seems to happen a lot now but it never used to.


Are you talking about short term lumps, the type that is firm for anything from a few hours to a few days or weeks, but then disappears? I get this with some insulin types and not others. As I also get other effects with some insulins and not others, I am of the suspicion that it is a reaction to something in the particular insulin.

I also find there are thresholds in terms of size of the bolus (the injection). You might try splitting your shots, by which I mean take the total amount at the time, but in a couple of smaller shots. See if that reduces or eliminates the problem.

Rotation is always a good idea to take it easy on your flesh, as suggested.
20 years T1. NPH and Novorapid.
Some essentials for my blood sugar control: dosing via i:c ratio and cf • basal testing when needed • daily 40 minutes moderate exercise (or close) • carbs somewhere below 120g currently • only eating carbs and carb/fat combos that do not cause a problem spike, with or without insulin.

#6
SilverBoy

SilverBoy

    Junior Member

  • Members
  • Pip
  • 9 posts

Are you talking about short term lumps, the type that is firm for anything from a few hours to a few days or weeks, but then disappears?


Yes. That is what I am experiencing.


You might try splitting your shots, by which I mean take the total amount at the time, but in a couple of smaller shots. See if that reduces or eliminates the problem.


i don't know what you mean by this. I take about 260 units per day (sometimes more if I've had something too carby, like pizza or rice).
I break this into 130 in the morning with breakfast and 130 after my evening meal.


Rotation is always a good idea to take it easy on your flesh, as suggested.


It hurts me too muich to inject elsewhere (I've tried upper things but not anywhere else).

I use Lantus.

#7
Subby

Subby

    Senior Member

  • 500 plus
  • 10,158 posts

i don't know what you mean by this. I take about 260 units per day (sometimes more if I've had something too carby, like pizza or rice).
I break this into 130 in the morning with breakfast and 130 after my evening meal.


So at a given time, say in the morning, you need 130 units. You need to take two shots, and in the other thread you explained how you take one of 100 units and one of 30 units. What I am suggesting is reduce the amount of the largest shots. So it might be that the 100 unit shot is causing a lot of these issues, and you could try splitting into two shots of 65 units each. That way you get smaller seperate boluses, and less foreign material (insulin) to lump. Does that make sense?

You could even go for three shots, 40 40 50. It may seem unintuitive to suggest more shots to avoid injection issues, but if it is indeed the pure size of each 100 unit shot that is helping cause these issues, it might be a good payoff to do one additional shot and avoid those huge boluses.

It hurts me too muich to inject elsewhere (I've tried upper things but not anywhere else).


So what about other sites? I didn't specifically mean upper thighs. Upper butt is a great spot too, and further around the abdomen, out to the sides, around to the back... anywhere you have a decent layer of fat. Some people use arms as well. But vital to this question is something else you said in another thread: you use longer needles. Try shorter ones!
20 years T1. NPH and Novorapid.
Some essentials for my blood sugar control: dosing via i:c ratio and cf • basal testing when needed • daily 40 minutes moderate exercise (or close) • carbs somewhere below 120g currently • only eating carbs and carb/fat combos that do not cause a problem spike, with or without insulin.

#8
SilverBoy

SilverBoy

    Junior Member

  • Members
  • Pip
  • 9 posts

So at a given time, say in the morning, you need 130 units. You need to take two shots, and in the other thread you explained how you take one of 100 units and one of 30 units. What I am suggesting is reduce the amount of the largest shots. So it might be that the 100 unit shot is causing a lot of these issues, and you could try splitting into two shots of 65 units each. That way you get smaller seperate boluses, and less foreign material (insulin) to lump. Does that make sense?


Yes, thank you for explaining it. I will try this.


So what about other sites? I didn't specifically mean upper thighs. Upper butt is a great spot too, and further around the abdomen, out to the sides, around to the back... anywhere you have a decent layer of fat. Some people use arms as well. But vital to this question is something else you said in another thread: you use longer needles. Try shorter ones!


I can't reach round to my butt with both hands which I need to so I can pinch the skin at the injection site.
I didn't know I could choose needle length!.
I just assumed that the ones I was given by my doctor were the right ones.
I am aware that the insulin has to go below a certain depth otherwise it will not work, for some reason?

#9
Subby

Subby

    Senior Member

  • 500 plus
  • 10,158 posts
With a shorter needle you probably won't need to pinch. There is a knack to injecting in the backside, but assuming you can twist to some degree it should not be hard to do. Well, I think it's hard with a pen because of the "hamfisted" grip needed, but easy with a syringe.

It's true that the needle does need to penetrate to the fat rather than the skin. But that will usually be no problem for people with needles that are half the length you are using.
20 years T1. NPH and Novorapid.
Some essentials for my blood sugar control: dosing via i:c ratio and cf • basal testing when needed • daily 40 minutes moderate exercise (or close) • carbs somewhere below 120g currently • only eating carbs and carb/fat combos that do not cause a problem spike, with or without insulin.

#10
Cblake

Cblake

    Junior Member

  • 500 plus
  • PipPipPip
  • 42 posts

With a shorter needle you probably won't need to pinch. There is a knack to injecting in the backside, but assuming you can twist to some degree it should not be hard to do. Well, I think it's hard with a pen because of the "hamfisted" grip needed, but easy with a syringe.

It's true that the needle does need to penetrate to the fat rather than the skin. But that will usually be no problem for people with needles that are half the length you are using.


wow, I hope I can never hold my butt with both hands.
that would be too much butt if I can hold it myself.

#11
Subby

Subby

    Senior Member

  • 500 plus
  • 10,158 posts
Not sure what you mean, I'm suggesting you don't need to hold you butt at all (well, maybe just a bit of support). So the two handed hold test need not be taken :)
20 years T1. NPH and Novorapid.
Some essentials for my blood sugar control: dosing via i:c ratio and cf • basal testing when needed • daily 40 minutes moderate exercise (or close) • carbs somewhere below 120g currently • only eating carbs and carb/fat combos that do not cause a problem spike, with or without insulin.

#12
Cblake

Cblake

    Junior Member

  • 500 plus
  • PipPipPip
  • 42 posts

Not sure what you mean, I'm suggesting you don't need to hold you butt at all (well, maybe just a bit of support). So the two handed hold test need not be taken :)


When I first started taking insulin shots, I was scared of the needle, the nurse told me, just don't look, pinch a inch, take aim, jam it in, and let it go. most of the time I don't feel a thing, sometimes a drop of insulin comes out, and sometimes a blood drop comes out.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users